Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 146, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 28, 2005, 7:02 PM MDT for Boulder County, Larimer County, Colorado. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2005, 7:02 PM MDT (01:02 UTC)
- Expired
- Jun 28, 2005, 7:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Boulder County, CO, Larimer County, CO
The radar
The Denver radar (KFTG), 79 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:10 PM MDT | TSTM WND GST 60 | 2 Nne Loveland, CO | 2 INCH BRANCHES SNAPPED |
| Jun 28, 7:16 PM MDT | TSTM WND GST 66 | 2 N Longmont, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 3724 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 290103
SVRBOU
COC013-069-290130-
/O.NEW.KBOU.SV.W.0146.050629T0102Z-050629T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
702 PM MDT TUE JUN 28 2005
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO
THIS INCLUDES THE CITY OF FORT COLLINS
NORTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO
* UNTIL 730 PM MDT
* AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CARTER LAKE TO NIWOT. THE STORMS ARE MOVING QUICKLY
TO THE EAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WELLINGTON...TIMNATH...TEDS PLACE...NIWOT...MASONVILLE...LYONS...
LOVELAND...LIVERMORE...BERTHOUD...BELLVUE...LONGMONT AND FORT
COLLINS.
STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL
BE ONLY A BRIEF PERIOD OF RAIN. TAKE COVER IN A STURDY STRUCTURE
UNTIL THE STORM PASSES.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 4035 10506 4013 10506 4009 10508 4010 10527
4083 10523 4074 10495 4035 10495
$$2 follow-up statements
000
WWUS55 KBOU 290121
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
719 PM MDT TUE JUN 28 2005
COC013-069-290130-
/O.CON.KBOU.SV.W.0146.000000T0000Z-050629T0130Z/
LARIMER CO-BOULDER CO-
719 PM MDT TUE JUN 28 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM MDT FOR
NORTHEASTERN BOULDER AND EASTERN LARIMER COUNTIES...
AT 716 PM MDT...A LINE OF THUNDERSTORMS CONTINUED TO MARCH INTO THE
FRONT RANGE FROM THE FOOTHILLS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR LOVELAND TO 5 MILES SOUTHWEST OF
LONGMONT...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF FORT
COLLINS TO 28 MILES NORTH OF DENVER...MOVING EAST AT 30 MPH.
THESE STORMS HAVE A HISTORY OF PRODUCING WINDS IN EXCESS OF 60 MPH
IN LONGMONT...CARTER LAKE AND IN THE NIWOT AREA.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WELLINGTON...TIMNATH...TEDS PLACE...MASONVILLE...LOVELAND...
LIVERMORE...BERTHOUD...BELLVUE...LONGMONT AND FORT COLLINS.
STRONG AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY FROM THIS
STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 4035 10506 4013 10506 4009 10508 4010 10527
4083 10523 4074 10495 4035 10495
$$000
WWUS55 KBOU 290126
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
726 PM MDT TUE JUN 28 2005
COC013-069-290136-
/O.EXP.KBOU.SV.W.0146.000000T0000Z-050629T0130Z/
LARIMER CO-BOULDER CO-
726 PM MDT TUE JUN 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOULDER AND
EASTERN LARIMER COUNTIES EXPIRES AT 730 PM MDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNING
AREA.
LAT...LON 4035 10506 4013 10506 4009 10508 4010 10527
4083 10523 4074 10495 4035 10495
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:32 PM MDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 28, 2:32 PM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 232 PM MDT TUE JUN 28 2005 .SHORT TERM...UPPER LEVEL TROUGH OVER WEST COAST CONTINUES TO MOVE EAST TOWARD GREAT BASIN. WATER VAPOR LOOPS AND LIGHTNING CHARTS SHOW RATHER ACTIVE AREA OF CONVECTION FROM SOUTHWEST UTAH INTO CENTRAL WYOMING. IT APPEARS THAT THERE IS A MID LEVEL WAVE OVER SOUTHWEST UTAH AND THE ACTIVITY BEING ENHANCED BY LIFT FROM THE WAVE AND THE UPPER LEVEL JET. AT THIS TIME CONVECTION SPARSE ACROSS CWA...BUT SHOULD BE ON THE INCREASE AS TROUGH MOVES INTO GREAT BASIN. GIVEN THE FORECAST PATH OF THE WAVE AND THE BEST LIFT THIS EVENING...IT APPEARS THAT BE BEST COVERAGE OF STORMS WILL BE ACROSS MOUNTAINS AND NORTHERN FOOTHILLS. LOW LEVELS RATHER DRY...SO GUSTY MICROBURSTS A GOOD POSSIBILITY AND PERHAPS SOME DRY LIGHTNING. LAPS ANALYSIS SHOWING CAPE VALUES AROUND 1500J/KG IN FAR NORTHEAST COLORADO...LESS ELSEWHERE. SURFACE DEWPOINTS IN THIS AREA IN THE 50S...STILL AN OUTSIDE CHANCE FOR HAIL THIS EVENING...MAINY ZONES 48..50 AND 51. LOOKS LIKE SOME STORMS WILL CONTINUE OVERNIGHT AS TROUGH IS EXPECTED TO PASS OVERHEAD. QG VERTICAL VELOCITY PROGS SHOW WEAK LIFT OVER AREA TONIGHT...WILL KEEP SOME SHOWERS AND STORMS GOING PAST MIDNIGHT...THOUGH COVERAGE SHOULD BE LESS. WINDS ALOFT INCREASE TOWARDS MORNING AS FLOW BECOMES WESTERLY. MODELS INDICATE QUITE A BIT OF SUBSIDENCE AT 12Z...AND CROSS SECTIONS EVEN HINT AT A MOUNTAIN TOP STABLE LAYER. WILL HIT THE WINDS A BIT HARDER OVER THE HIGHER ELEVATIONS. ON WEDNESDAY...SUBSIDENCE REMAINS OVER AREA THROUGH THE DAY. CROSS SECTIONS INDICATE MEAGER MID LEVEL MOISTURE. WAS TEMPTED TO PULL OUT ALL POPS...BUT FAIRLY STEEP LAPSE RATES DURING AFTERNOON ALONG WITH THE MID LEVEL MOISTURE MAY BE ENOUGH TO GENERATE SOME CONVECTION. WILL MAINTAIN THE LOW POPS. MODELS HINT AT WINDS BECOMING NORTHERLY ACROSS PLAINS BY 00Z THURSDAY...COULD SEE SOME CONVECTION WITH THIS SURGE...THOUGH LOW LEVEL MOISTURE APPEARS LACKING. TEMPERATURES A FEW DEGREES COOLER WEDNESDAY AS SHOWN BY TEMPERATURE AND THICKNESS PROGS. CURRENT TEMPERATURE GRIDS SEEM REASONABLE. .LONG TERM...BY WEDNESDAY NIGHT...ZONAL FLOW IS PROGGED FOR THE FORECAST AREA BEHIND THE UPPER TROUGH PASSAGE. THIS ZONAL FLOW CONTINUES THURSDAY AS THE UPPER RIDGE STAYS FLATTENED OUT. BY LATE THURSDAY...CONTINUING THURSDAY NIGHT AND FRIDAY THE UPPER RIDGE BUILDS UP A BIT TO OUR WEST BRINGING US NORTHWESTERLY FLOW ALOFT. THE QG VERTICAL VELOCITY FIELDS HAVE DOWNWARD MOTION PROGGED WEDNESDAY NIGHT...THEN SOME WEAK UPWARD MOTION FOR THURSDAY AFTERNOON. FRIDAY AFTERNOON SOME WEAK DOWNWARD MOTION IS INDICATED. THE LOW LEVEL PRESSURE AND WIND FIELDS SHOW A SURGE AND SOME UPSLOPE GETTING INTO THE FORECAST AREA WEDNESDAY NIGHT...THEN SOUTHEASTERLY FLOW IS PROGGED ALL DAY THURSDAY. MORE NORMAL DIURNALLY DRIVEN WIND PATTERNS ARE PROGGED ON FRIDAY. LOOKING AT MOISTURE...CROSS SECTIONS HAVE PLENTY OF MID AND UPPER LEVEL MOISTURE THROUGH MOST OF THE PERIODS. THERE IS A THETA-E AXIS OVER CENTRAL COLORADO WEDNESDAY NIGHT/THURSDAY MORNING. ITS OVER MOST OF THE PLAINS BY LATE DAY THURSDAY INTO FRIDAY. BY FRIDAY AFTERNOON THE MODELS HAVE IT OVER THE EASTERN BORDER. LAPSE RATES SHOW AN ERODING CAP OVER THE PLAINS FOR LATE DAY THURSDAY. THE CAP IS LESS FOR FRIDAY AFTERNOON. THE POTENTIAL INSTABILITY ON THE CROSS SECTIONS IS GOOD BY AFTERNOONS. ON THE SOUNDINGS...THE BEST SHEAR BY FAR IS INDICTED LATE DAY THURSDAY. SAME FOR THE CAPE...THE HIGHEST VALUES ARE LATE THURSDAY ALTHOUGH THERE IS DECENT CAPE FRIDAY AFTERNOON AS WELL. THE BEST QPF IS THURSDAY AFTERNOON AND EVENING. WILL DECREASE POPS WEDNESDAY NIGHT WITH THE SUBSIDENCE BEHIND THE UPPER TROUGH. THE HIGHEST POPS WILL BE ON THURSDAY. WILL MAKE SURE SOME LIMITED POPS ARE IN FOR FRIDAY. FOR TEMPERATURES...THURSDAY LOOKS 2 TO 4 C COOLER THAN WEDNESDAY. FRIDAY IS 2-4 C WARMER THAN THURSDAY. FOR THE LATER DAYS...SATURDAY THROUGH TUESDAY...MODELS SHOW THE UPPER RIDGE FLATTENING SOMEWHAT TO SOUR SOUTH WITH WEAK TROUGHINESS OVER THE FORECAST AREA FOR MOST OF THE PERIOD. THERE IS OCCASIONAL WEAK SYNOPTIC SCALE FORCING PROGGED...ESPECIALLY OVER THE LAST HALF OF THE EXTENDED PERIOD. IN THE LOWER LEVELS...THE GRIDS HAVE AN EASTERLY COMPONENT TO THE FLOW FROM SUNDAY THROUGH TUESDAY. THE MOISTURE GETS BETTER FROM SUNDAY ONWARD. WILL PUT SOME POPS IN FOR LATE IN THE DAY SUNDAY THROUGH TUESDAY...NOTHING SIGNIFICANT HOWEVER. FOR TEMPERATURES...IT LOOKS LIKE SATURDAY WILL BE THE HOTTEST DAY...THEN NORMAL TO SLIGHTLY BELOW READINGS WILL BE THE RULE. && .BOU...NONE. && DL/RJK
Hazardous weather outlook, Jun 28, 11:05 AM MDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1105 AM MDT TUE JUN 28 2005 COZ030>051-291200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1105 AM MDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND NORTHERN FOOTHILLS BY AFTERNOON...THEN SLOWLY SPREAD OVER THE EASTERN PLAINS LATER THIS AFTERNOON AND EVENING. STORMS WILL END FROM WEST TO EAST LATER TONIGHT. THE MAJORITY OF THE STORMS WILL BE UNDER SEVERE LIMITS. HOWEVER DUE TO THE STRONG MID LEVEL WINDS IN THE ATMOSPHERE...AN ISOLATED SEVERE STORM IS POSSIBLE WITH WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THE BEST CHANCE FOR THE SEVERE STORMS WILL BE OVER THE MOUNTAINS WITH DAMAGING WINDS...AND FURTHER EAST OVER THE FAR NORTHEAST PLAINS WHERE THERE IS BETTER MOISTURE FOR WINDS AND HAIL. AN UPPER LEVEL DISTURBANCE OVER UTAH WILL MOVE NORTHEAST THIS AFTERNOON AND EVENING. MID LEVEL MOISTURE WILL INCREASE ALONG WITH MARGINAL INSTABILITY WHICH WILL LEAD TO THE THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR THE LATER PERIODS...THE BEST CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ON THURSDAY AFTERNOON AND EVENING...THEN AGAIN ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE TO THE VERY ISOLATED COVERAGE OF THE SEVERE STORMS.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:00 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 20 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.